Hail, Crook
- When
- July 9, 2:17 PM MST to 2:30 PM MST
- Where
- Crook County, 4 mi E of Keyhole Reservoir
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.383, -104.700
Hail covered the ground one inch deep.
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 1:40 PM MST, 37 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT FRI JUL 9 2004 .DISCUSSION...20Z SFC ANALYSIS SHOWS ELONGATED HIGH PRESSURE AREA FROM THE EASTERN DAKOTAS INTO CENTRAL KANSAS LEADING TO SOUTHERLY RETURN FLOW OVER OUR CWA. TEMPERATURES WERE SLOW TO RISE IN THE AREAS THAT WERE RAIN SOAKED EARLIER THIS WEEK...BUT NOW HAVE BEGUN TO CATCH UP AS DIURNAL HEATING REACHES THE MAXIMUM. WEAK CONVERGENCE ZONE EXISTS FROM THE NORTHERN BLACK HILLS INTO SOUTHEASTERN MONTANA WITH SOME CU POPPING UP FOR A TIME THEN BEING KNOCKED BY DOWN BY THE CAPPING INVERSION. WEST OF THE BOUNDARY OVER NE WYOMING DEWPOINTS HAVE DROPPED INTO THE LOWER 30S TO LOWER 40S DUE TO WESTERLY DOWNSLOPE WINDS...WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S EAST OF THE BOUNDARY OVER WESTERN SOUTH DAKOTA. FOR TONIGHT...WATER VAPOR IMAGERY SHOWS SHORTWAVE ENERGY ROTATING TOWARD THE AREA FROM THE SOUTHWEST...WITH THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF COLORADO AND WYOMING. EXPECT TO SEE SOME OF THOSE STORMS MOVE INTO THE SOUTHWESTERN PORTIONS OF OUR CWA THIS EVENING...WITH SOME STORMS POSSIBLY DEVELOPING OVER THE HIGHER TERRAIN OF THE BLACK HILLS AS THE ENHANCED LIFT HELPS OVERCOME THE CAP. WITH INCREASING SOUTHERLY WINDS AND LL JET OVER WESTERN SOUTH DAKOTA...SHEAR MAY BE SUFFICIENT FOR A FEW SEVERE STORMS TO DEVELOP THIS EVENING...THEN MOVE EAST/NORTHEAST ONTO THE PLAINS. THROUGH THE WEEKEND...CWA REMAINS ON THE WESTERN EDGE OF A LARGE SCALE UPPER RIDGE...PUTTING US UNDER THE PATH OF A SERIES OF SHORTWAVES. THE STRONGEST WAVE AND BEST INSTABILITY WILL COME TOGETHER ON SATURDAY AFTERNOON/EVENING FOR A BETTER CHANCE OF MORE WIDESPREAD THUNDERSTORMS. EXPECT TSRA CHANCES THROUGH MONDAY. UPPER RIDGE AXIS IS STILL FORECAST TO BE OVER THE NORTHERN PLAINS FOR THE REST OF NEXT WEEK...LEADING TO DRY WEATHER WITH TEMPERATURES NEAR OR ABOVE NORMAL. LATEST GFS RUN SHOWING A SHORTWAVE PASSING THROUGH ON TUESDAY NIGHT/WEDNESDAY MORNING...LEADING TO THUNDERSTORMS CROSSING THE AREA FROM NORTHWEST TO SOUTHEAST. WITH THE RIDGE IN PLACE THE MOISTURE SOURCE IS IN QUESTION...SO WILL LEAVE THE FORECAST DRY FOR NOW AND SEE WHAT SOLUTION LATER MODEL RUNS BRING. && UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 651 AM MDT FRI JUL 9 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 651 AM MDT (751 AM CDT) FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS EVENING...POSSIBLY ASSISTING THUNDERSTORM DEVELOPMENT. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST SATURDAY THROUGH MONDAY. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA SATURDAY. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST SOUTH DAKOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground one inch deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412451, 5412452.